Atypical ventricular tachycardia (torsade de pointes)

M.G. Alexander, BDS, MB, ChB(Rand), Medical Registrar, Department of Medicine, P.D. Potgieter, MB, ChB(Cape Town), FFA(SA), Principal Specialist, Department of Anaesthetics, Groote Schuur Hospital, Cape Town, South Africa.
Anaesthesia (Impact Factor: 3.38). 02/2007; 38(3):269 - 274. DOI: 10.1111/j.1365-2044.1983.tb13989.x


Torsade de pointes is an atypical or variant ventricular tachycardia. We report a case of atypical ventricular tachycardia (torsade de pointes) in a patient with severe obstructive lung disease which occurred following surgery. The factors that may precipitate this dysrhythmia often occur in the postoperative period. The correct diagnosis is vital as the treatment for this dysrhythmia differs markedly from the treatment for the more common ventricular tachycardia.

8 Reads
  • Source
    • "Adapted by permission from BMJ Publishing Group Limited. (British Heart Journal, Krikler & Curry, 38:117–120, 1976) (Krikler and Curry 1976). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Concerns over cardiac side effects are the largest single cause of compound attrition during pharmaceutical drug development. For a number of years, biophysically detailed mathematical models of cardiac electrical activity have been used to explore how a compound, interfering with specific ion-channel function, may explain effects at the cell-, tissue- and organ-scales. With the advent of high-throughput screening of multiple ion channels in the wet-lab, and improvements in computational modelling of their effects on cardiac cell activity, more reliable prediction of pro-arrhythmic risk is becoming possible at the earliest stages of drug development. In this paper, we review the current use of biophysically detailed mathematical models of cardiac myocyte electrical activity in drug safety testing, and suggest future directions to employ the full potential of this approach. LINKED ARTICLE This article is commented on by Gintant, pp. 929–931 of this issue. To view this commentary visit
    British Journal of Pharmacology 05/2012; 167(5):932-45. DOI:10.1111/j.1476-5381.2012.02020.x · 4.84 Impact Factor
  • Source
    • "The term torsade de pointes literally means a "twisting of points" and refers to a characteristic pattern of ventricular tachycardia. TdP is associated with long QT intervals and is generally unresponsive to the usual anti-arrhythmic drugs [2,3]. Our patient complained of presyncope and syncope, and it appeared that the major ailment was epilepsy. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Complete atrioventricular (AV) block is frequently regarded as a cause of informed syncopal attacks, even though the escape rhythm is maintained. Torsade de pointes (TdP) may be a significant complication of AV block associated with QT prolongation. Here, we report the case of a 42-year-old female who was referred to our hospital due to recurrent seizure-like attacks while taking anti-convulsant drugs at a psychiatric hospital. TdP with a long QT interval (corrected QT = 0.591 seconds) was observed on an electrocardiogram (ECG) taken in the emergency department. The patient's drug history revealed olanzapine as the suspicious agent. Even after the medication was stopped, however, the QT interval remained within an abnormal range and multiple episodes of TdP and related seizure-like symptoms were found via ECG monitoring. A permanent pacemaker was thus implanted, and the ventricular rate was set at over 80 beats/min. There was no recurrence of tachyarrhythmia or other symptoms.
    The Korean Journal of Internal Medicine 03/2011; 26(1):99-102. DOI:10.3904/kjim.2011.26.1.99 · 1.43 Impact Factor
  • Source
    • "Torsade de pointes, a variant of ventricular tachycardia, is also rare. It is recognisable by a regularly changing axis in the ventricular complexes of the electrocardiogram (Krikler and Curry, 1976). We present here a case of paroxysmal ventricular tachycardia of torsade de pointes variety, which occurred in a newborn infant with myocarditis and caused a rare and difficult management problem. "
    [Show abstract] [Hide abstract]
    ABSTRACT: A case of paroxysmal ventricular tachycardia of torsade de pointes variety occurring in a newborn infant is described. A rare problem in the newborn, ventricular tachycardia has been associated with congenital heart disease, electrolyte abnormality, and cardiac tumour. In this case, the association was with myocarditis. The arrhythmia was refractory to treatment, and the infant died.
    Heart 05/1978; 40(4):421-4. DOI:10.1136/hrt.40.4.421 · 6.02 Impact Factor
Show more